Change in Medication; Maybe Zinbryta?

March is Multiple Sclerosis (MS) awareness month, were you aware of that? It is estimated that over 2.3 million people around the world have MS so I think it is fair to say that much awareness is needed and since you don’t really see commercials on TV about MS it is up to us as individuals to advocate and spread awareness about MS. I am not sure how much I can personally accomplish online but for the most part that is where I will be trying to do my part. I have never really done much for Multiple Sclerosis awareness month but this year I am going to try to make more of a difference in spreading awareness even if it is just a small difference. You may feel like you are just one voice and that one voice can’t make a difference but if everyone tries to make their voice heard then collectively we will all influence the conversation about MS online and in 2017 a conversation online is probably the best way for a message to be heard. Just think about how loud a chanting crowd can be; the spotlight of the internet is always pointed at what is making the most noise even if it just starts out as simple chatter on Facebook.

So let’s try to get back into some of the things I talked about (or forgot to) the other day. Vitamin D. A couple of years ago I had my levels tested and I was really low. So I started taking 4,000 IU of vitamin D and about a year later I had my levels tested again; still low. So I increased my intake to 8,000 IU and tested my levels again. They were just under “normal”. So I stayed at 8,000 IU but after I started experiencing drastic weight loss and stomach issues this year I started to wonder if it could maybe be the result of taking too much vitamin D. Why an amount that was barely enough a few months before would suddenly become too much I have no idea (change in diet?) but I decided to completely stop taking vitamin D on 2/18/2017 to see what would happen and since then I have not had any stomach issues or nausea. Now that could be a complete coincidence but either way, something is working so I am going to keep things just as they are. I have not checked my weight yet so maybe stopping vitamin D was not the complete solution but I imagine that since I am now able to eat more that my weight will begin to rise and stabilize. We will see, fingers crossed!

I had also mentioned that my white blood cell count (WBC) had dropped pretty low a while ago and my neurologist thought that maybe it was because of Aubagio (immune-modularly)  so I stopped taking that and my WBC did shoot back up but a little while later I had received another call from his office that my WBC had dropped again… I have not seen him (or my labs) yet so I am not sure how low it dropped or why it may have but the plan was to stop Aubagio and start Zinbryta (daclizumab) which is a once a month subcutaneous injection. I am still waiting to hear from my specialty pharmacy about setting up my order but now I am wondering if I can even start this with my low WBC? I see my neurologist in about 3 weeks so hopefully I can get some answers and a better idea of what is going on with my overall health.

So I stopped taking vitamin D, Aubagio and recently I stopped taking Zoloft. I probably stopped some other stuff too but I can’t remember exactly what at the moment but after just stopping the D, Aubagio and Zoloft I am now only taking Acyclovir and Fish oil on a daily basis. I have also been taking Ritalin on an as-needed basis (usually once a day during the week) and Temazepam as-needed to help me sleep. What I am getting at is it feels good to not be taking a handful of pills every morning and I am hoping I can stop taking Temazepam soon (I ordered some noise canceling headphones to help me sleep) and maybe even Ritalin as I have been really focused on what I eat and how much exercise I do each day to hopefully help with my fatigue.

I don’t know how much all of this will help but I am beyond ready for some change and have pretty much lost any hope that pharmaceuticals will do much of anything to make me feel better. I am only hoping that they will reduce the number of relapses I experience and maybe help reduce my long-term disability so that I can focus on bettering my health without being constantly interrupted by MS. Right now it feels like I am trying to build a sand castle while someone (MS) digs away at the bottom causing everything to crash down; meaning, I have to focus more on repairing than on building.

8 Responses to Change in Medication; Maybe Zinbryta?

  1. Michael Springer says:

    After 20+ years of daytime sleepiness I started Welbutrin 150 XL last May. It took two months before I realized that I was able to get through the day without sleeping. Not sure if this trick will work for everyone but it may be worth a try. I went off of Copaxone for a year and used Tecfedera. After 10 months I stopped the Tecfedera because my WBCs were extremely low. The immunologist ordered a flow cytometry. The results showed that my immune system had collapsed (CD4s <200). Fortunately I had been infusing immune globulins every week for the past 15 years. To be safe I had to start taking antibiotics every day. I went back to using Copaxone 40 January of last year. So far I have had no serious infections.

    • Matt Allen G says:

      Sorry for the late reply, I thought I had this issue fixed but guess not; I am not getting ANY alerts regarding new comments, not in my email or on WordPress! But yeah, did you start taking Welbutrin to stop smoking? Ritalin does for me what a good cup of coffee did 5-10 years ago, pick me up lol.. Ans hmm, CD4<200, is that Absolute helper CD4 or abs CD8 suppressor? Thanks to Lemtrada, last I checked, I was at 171 and 150. But that was the GOAL, to suppress it that low, as a side effect that is probably NOT good haha... Do you "miss" tecfidera? I always hear complaints of side effects.

  2. Shawnna Oakes says:

    What is Zinbrytha

    • Matt Allen G says:

      Sorry for the late reply, I thought I had this issue fixed but guess not; I am not getting ANY alerts regarding new comments, not in my email or on WordPress! Zinbryta is a newer once a month self-injection kinda like Copaxone but a little “heavier”.

  3. Avril says:

    Matt, Always enjoy your blogs and delightful commentary on the Monster we face daily. I absolutely agree there must be awareness because not much is widely known about our illness. I would be interested to see how you fair on Zinbryta! Hope you will make a Youtube vlog soon,otherwise we will keep looking for these great blogs!

    • Matt Allen G says:

      Sorry for the late reply, I thought I had this issue fixed but guess not; I am not getting ANY alerts regarding new comments, not in my email or on WordPress! But thanks, I plan on calling Biogen tomorrow to be like “ehm, yeah, you know how you said the pharmacy would call me? It’s been like 1-2 months and no call, so… yeah..” and I know I SHOULD do a vlog but I am not sure how I am going to jump back into that, I was never good at it, like there are years of gaps between videos haha

  4. Sep says:

    I started Gilenya in January 2016 and shortly there after started Zoloft at the smallest dose. I noticed that I had a decreased appetite and all of a sudden I had also lost 20 pounds in a few months when I only weigh on average 150 pounds for the last 10 years. I was very concerned but after about six months I started to gain my appetite back and increase weight. Granted the weight gain was only 5 pounds but I have been able to maintain that since. I don’t know which of the meds caused the lack of appetite for sure but it seems that one thing we share in common is the Zoloft so maybe that, which is known to come with a increased/decreased appetite, indirectly caused the issue. That and the fact that I also only eat because we have to as human beings!

    • Matt Allen G says:

      Sorry for the late reply, I thought I had this issue fixed but guess not; I am not getting ANY alerts regarding new comments, not in my email or on WordPress! But I STOPPED Zoloft, I didn’t START anything that I have not been on before (Ritalin, but even on that, my appetite is no different). I had no appetite for a while after Lemtrada (nausea does that) and when I tried Nuvigil but that was not very long.

Leave a Reply

Your email address will not be published. Required fields are marked *